Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Blacksburg, VA

June 16, 2017Rockingham County, Stokes County, North Carolina; Henry County, Patrick County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2017, 11:22 PM EDT for Rockingham County, Stokes County, North Carolina; Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 11:22 PM EDT (03:22 UTC)
Expired
Jun 17, 2017, 3:15 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:45 PM EDTFLASH FLOOD1 S Bassett, VAWATER HAD RISEN TO THE LEVEL OF THE BASEMENT WINDOWS OF A TWO-STORY HOME IN THE 2700 BLOCK OF FAIRYSTONE PARKWAY.
Jun 17, 12:01 AM EDTFLASH FLOOD3 Se Bassett, VAVEHICLE SUBMERGED IN WATER AND ONE LANE CLOSED OF THE U.S. 220 BYPASS AT THE STANLEYTOWN ELEMENTERY SCHOOL EXIT. THIS WAS A RESULT OF LITTLE REED CREEK OUT OF ITS BANKS.
Jun 17, 12:50 AM EDTFLASH FLOODMadison, NCNUMEROUS SWIFT WATER RESCUES FROM RESIDENTS IN THEIR HOMES AND VEHICLES. MULTIPLE ROADS CLOSED FROM HIGH WATER AND SOME FROM DOWNED TREES AND POWER LINES.
Jun 17, 12:50 AM EDTFLASH FLOODMayodan, NCNUMEROUS SWIFT WATER RESCUES OF RESIDENTS IN THEIR HOMES AND VEHICLES, MUTLIPLE ROADS CLOSD FROM HIGH WATER AND SOME FROM DOWNED TREES AND POWER LINES.
Jun 17, 1:20 AM EDTFLASH FLOOD1 S Bassett, VABLACKBERRY CREEK OUT OF ITS BANKS NEAR BLACKBERRY ROAD, THIS ALSO OCCURRED DURING THE HEAVY RAINFALL EARLY FRIDAY MORNING AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS51 KRNK 170322
FFWRNK
NCC157-169-VAC089-141-690-170715-
/O.NEW.KRNK.FF.W.0016.170617T0322Z-170617T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1122 PM EDT FRI JUN 16 2017

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Eastern Stokes County in north central North Carolina...
  Western Rockingham County in north central North Carolina...
  The City of Martinsville in south central Virginia...
  Henry County in south central Virginia...
  Eastern Patrick County in southwestern Virginia...

* Until 315 AM EDT

* At 1120 PM EDT, Doppler radar indicated an increasing area of 
  thunderstorms producing very heavy rainfall within the warned area. 
  Rainfall of 1 to 3 inches has occurred within parts of the warned 
  area during the past hour and additional rainfall of 1 to 3 inches 
  is likely during the next several hours. This area has already 
  received from 3 to 4 inches of rainfall during the past 24 hours. 
  Additional rainfall will quickly cause excessive runoff of water 
  into area creeks, streams, and rivers.  Local law enforcement has 
  already reported flooding in the city of Madison during the past 
  hour with several roads being closed.
    
* Some locations that will experience flooding include...
  Eden...
  Martinsville...
  Wentworth...
  Mayodan...
  and Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8023 3687 8024 3685 8008 3682 8007
      3678 8003 3678 8001 3679 8003 3679 8001
      3683 8000 3679 7976 3682 7973 3683 7967
      3685 7964 3625 7983

$$

RAB
2 follow-up statements
604 
WGUS71 KRNK 170501
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
101 AM EDT SAT JUN 17 2017

NCC157-169-VAC089-141-690-170715-
/O.CON.KRNK.FF.W.0016.000000T0000Z-170617T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Rockingham NC-City of Martinsville VA-Henry VA-Patrick VA-
101 AM EDT SAT JUN 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR 
EASTERN STOKES...WESTERN ROCKINGHAM...HENRY AND EASTERN PATRICK
COUNTIES AND THE CITY OF MARTINSVILLE...

At 1253 AM EDT, local law enforcement reports significant flash 
flooding ongoing across northwestern Rockingham county, including 
the cities of Mayodan and Madison.  Multiple swift water rescues of 
residents in their homes and vehicles throughout the area are 
ongoing at this time. Multiple roads are flooded, impassable, and 
closed in both Madison and Mayodan.  This is a serious situation and 
you should avoid traveling into or through this area at this time 
as law enforcement and local authorities address the situation.

In addition, significant flooding is also being reported from 
Martinsville City, including the Stanleytown and Bassett areas.

Up to six inches of rain has fallen across northwest Rockingham 
County during the past 24 hours, with 2 to 4 inches just during the 
last several hours.  Flash flooding will remain a significant threat 
across this area for several more hours as additional rainfall and 
thunderstorms continue to move into this area from the southwest.

Some locations that will experience flooding include...
Eden...
Martinsville...
Wentworth...
Mayodan...
and Madison.

Additional rainfall amounts of 1 ti 3 inches remain possible within 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8023 3687 8024 3685 8008 3682 8007
      3678 8003 3678 8001 3679 8003 3679 8001
      3683 8000 3679 7976 3682 7973 3683 7967
      3685 7964 3625 7983

$$

RAB
823 
WGUS71 KRNK 170726
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
326 AM EDT SAT JUN 17 2017

NCC157-169-VAC089-141-690-170734-
/O.EXP.KRNK.FF.W.0016.000000T0000Z-170617T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Rockingham NC-City of Martinsville VA-Henry VA-Patrick VA-
326 AM EDT SAT JUN 17 2017

...THE FLASH FLOOD WARNING FOR EASTERN STOKES...WESTERN 
ROCKINGHAM...HENRY AND EASTERN PATRICK COUNTIES AND THE CITY OF 
MARTINSVILLE HAS EXPIRED...

The heavy rain has ended. Additional rainfall through the remainder 
of the night is no longer expected to cause flash flooding.  Some 
small creeks and streams may remain high in the area from excessive 
runoff.  Be sure to observe any local law enforcement orders 
regarding closed roads or other flooded areas.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3626 8023 3687 8024 3685 8008 3682 8007
      3678 8003 3678 8001 3679 8003 3679 8001
      3683 8000 3679 7976 3682 7973 3683 7967
      3685 7964 3625 7983

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 7:35 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 7:35 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
735 PM EDT Fri Jun 16 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the northwest this weekend with added
showers and storms likely into early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 710 PM EDT Friday...

Mesoanalysis at 23z showing high pwats in place and slow moving
cells. Despite lack of deep convection, the precip rates are
higher than indicated by radar, and given slow movement are
causing some isolated low lying and street flooding issues.
There is a decent theta-e ridge/converge zone from the NC
foothills into SE WV. Short range models especially the latest
HRRR hang onto this activity in the same general area through
late evening. At the same time, convection in the NC piedmont is
expected to send enough of an outflow to develop showers/storms
over southern VA/northern NC by 03z, as forecast by the HRRR.
Attm, favoring a demise of showers in the west as sun goes down,
but think higher pops are more likely over the piedmont to
foothills this evening.

Given how coverage of showers/storms are, not organized enough
to have any flash flood watches out. However, with high pwats,
any slow moving storms, especially over urban areas will likely
cause street flooding.

Previous afternoon discussion...

Radar continue to show scattered showers/thunderstorms with
locally heavy rain. satellite imagery has shown extensive cloud
cover most of the day and this has helped limit instability.
While the environment remains marginally conducive for severe
storms with modest CAPE values and weak shear supporting an
opportunity for gusty winds, the main threat will be local
flooding from storms with high rainfall rates that cluster/train
over the same locations. While latest meso guidance is showing
an opportunity for a resurgence of convection early tonight,
will shade POPs toward a consensus and monitor closely. Expect
some patchy fog again overnight, then another round of diurnal
convection tomorrow as we remain in a warm, moist, and unstable
airmass with broad synoptic ascent and weak shortwave energy
streaming through a trof to our west.

Temperatures will remain near seasonal norms with highs
tomorrow generally in the low/mid 80s east of the Ridge, upper
70s/lower 80s west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 310 PM EDT Friday...

Subtropical plume of moisture will remain along the east coast
through Monday. Strong upper trough and associated cold front will
approach from the northwest Sunday and slowly cross the forecast
area Monday. Squeeze-play between the cold front and lingering
tropical plume will promote scattered to numerous showers/storms
Sunday and numerous to widespread showers/storms Monday.  Greatest
threat from this sort of weather scenario is heavy rainfall, with
high rain rates (3-5 inch an hour) which could easily result in
actual amounts of 1-3 inches.  Combination of strong diurnal heating
ahead of the front and increasing upper level dynamics from the
upper trough will also support the risk for severe weather,
increasing winds aloft supporting organized deep convection with the
potential for damaging winds.

Temperatures and dewpoints through this period of the forecast will
remain quite summerlike with humid/muggy conditions both day and
night, temperatures in the 80s to near 90 for highs and 60s for
lows.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 310 PM EDT Friday...

The connection to the tropics is forecast to be interrupted Tuesday
into Wednesday as a strong upper trough moves from the Great Lakes
and into New England, clipping the Mid-Atlantic.   This troughing
should induce enough west to northwest wind aloft to suppress the
deeper subtropical moisture to our southeast, helping to lower the
overall PWAT.  There is still some question as to whether we will
have enough drying to totally suppress the threat for an afternoon
shower/storm, but at the very least we should have more sun than
clouds for mid-week with most of the CWA favoring the dry side of
the forecast.  Not until we get deeper moisture to return ahead of
an approaching front toward the end of the week do pops
substantially go back up. As such think this period of the forecast
will be relatively rain free with forecast temperatures near normal
for Tue/Wed...the trending 4 to 8 degrees above normal Thur/Fri. .

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 712 PM EDT Friday...

We will see variable aviation conditions this evening and per
High-res models appears better threat for convection will be
toward Danville. As of this writing, BLF seems to be in line to
have heavier showers and sub-VFR cigs/vsbys through 02z.

With weak frontal boundary from Southern WV to Southside Va per
sfc theta-e analysis focus stays in place through early
overnight, especially east of the mountains.

Will not get fancy with showers/storms and have VCTS or VCSH
with tempo group early for DAN/ROA/BLF.

Overnight is the cig/vsby issue and expect some low cigs/vsbys
in this moist environment. Question is how low. Wx pattern
suggest for more stratus than fog, so will hit LIFR cigs at all
TAF sites. Fog will be around, especially higher ridges, and
possibly LWB/BCB but overall IFR to MVFR vsby.

Any fog/stratus will slowly dissipate Saturday morning and we
will repeat the cycle of diurnal convection. Outside of
thunderstroms winds will generally be light through the period.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

Appears will see drier conditions Tuesday/Wednesday but not
completely free from a chance for showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...MBS/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 16, 9:19 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
919 PM EDT Fri Jun 16 2017

NCZ003>005-019-020-VAZ016-017-022>024-032>035-043-045>047-180130-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Campbell-
Appomattox-Buckingham-
919 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Slow moving showers and isolated thunderstorms could produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ044-058-059-180130-
Caswell-Pittsylvania-Halifax-Charlotte-
919 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Tonight.

Strong to isolated severe thunderstorms will be possible through
this evening with damaging wind gusts the main threat. In addition,
slow moving heavy rain producing storms could produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-180130-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
919 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 6:58 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            2 ENE BLUEFIELD         37.25N 81.23W
06/16/2017                   MERCER             WV   911 CALL CENTER

            INTERSECTION OF COLLEGE AVENUE AND MARYLAND AVENUE CLOSED
            DUE TO HIGH WATER. ADJACENT PARK ALSO CLOSED DUE TO HIGH
            WATER.

&&

WHP
Local storm report, Jun 16, 7:18 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            NNE BLUEFIELD           37.24N 81.26W
06/16/2017                   TAZEWELL           VA   EMERGENCY MNGR

            URBAN FLOODING WITH SEVERAL STREETS CLOSED ALONG BEAVER
            POND CREEK.

&&

RSTONEFI
Local storm report, Jun 16, 7:59 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLOOD            3 NE WINDY GAP          36.14N 80.95W
06/16/2017                   WILKES             NC   911 CALL CENTER

            WASHED OUT CULVERT ALONG DELIVERANCE BAPTIST CHURCH RD.

&&

JRUCKMAN
Special weather statement, Jun 16, 9:24 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT FRI JUN 16 2017

VAZ058-170230-
Halifax-
924 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN HALIFAX COUNTY...

At 924 PM EDT, a strong thunderstorm was located 8 miles south of
Virgilina, moving north at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hitesburg...
Staunton River State Park...
and Virgilina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3666 7870 3664 7871 3658 7872
      3656 7874 3654 7873 3654 7890 3669 7890
      3670 7864 3668 7862
TIME...MOT...LOC 0124Z 189DEG 11KT 3642 7880

RS
Special weather statement, Jun 16, 9:46 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
946 PM EDT FRI JUN 16 2017

NCZ006-VAZ044-170245-
Caswell-Pittsylvania-
946 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE CITY
OF DANVILLE...

At 946 PM EDT, a strong thunderstorm was located near Yanceyville,
moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
and Milton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Street flooding will be possible in Danville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3638 7949 3666 7952 3664 7919 3654 7922
      3654 7917 3640 7914 3637 7915
TIME...MOT...LOC 0146Z 184DEG 7KT 3645 7937

WP
Special weather statement, Jun 16, 10:19 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1019 PM EDT FRI JUN 16 2017

NCZ004-005-VAZ032-043-044-170315-
Stokes-Rockingham-Henry-Patrick-Pittsylvania-
1019 PM EDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN STOKES...NORTHERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA...
HENRY AND SOUTHEASTERN PATRICK COUNTIES...AND THE CITY OF
MARTINSVILLE...

At 1019 PM EDT, radar indicated strong thunderstorms along a line
extending from Oregon Hill to Francisco. Movement was northeast at
20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3644 8045 3650 8044 3678 8028 3669 7951
      3654 7949 3654 7951 3636 7953
TIME...MOT...LOC 0219Z 208DEG 17KT 3646 7964 3650 8035

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:46 PM EDTSpecial Weather StatementRNKCaswell59 min
Jun 16, 11:05 PM EDTAreal Flood AdvisoryRNKRockingham, Stokes3 hr
Jun 17, 10:20 AM EDTRiver Flood WarningRNKCaswell31 hr
Jun 17, 1:26 PM EDTAreal Flood AdvisoryRNKAshe, Watauga2 hr
Jun 16, 9:24 PM EDTSpecial Weather StatementRNKHalifax66 min
Jun 16, 10:19 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Jun 17, 12:35 AM EDTSpecial Weather StatementRNKBedford, Campbell, Franklin, Roanoke, City of Lynchburg, City of Roanoke and 1 more55 min
Jun 17, 10:20 AM EDTRiver Flood WarningRNKHalifax45 hr
Jun 17, 10:20 AM EDTRiver Flood WarningRNKHalifax59 hr
Jun 17, 12:35 PM EDTAreal Flood AdvisoryRNKGrayson3 hr

Nearby

Flash Flood Warnings in Virginia, 2017Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.